Warning Needed of Thigh Bone Fractures from Fosamax, Other Drugs
An expert task force is recommending that new warnings be added about the risk of rare thigh bone fractures from Fosamax and other bisphosphonate medications.
In a study published in the Journal of Bone and Mineral Research (JBMR), an expert panel convened by the American Society of Bone and Mineral Research has determined that while no direct link has been established between bisphosphonate medications like Fosamax and femur fractures, there appears to be enough of a connection to merit warning the public about the risk.
“Most of the patients who experienced these atypical femur fractures had been taking bisphosphonates for more than five years,” observed lead study author and task force co-chair Dr. Elizabeth Shane, of Columbia University. “However, we are concerned that there may be a relationship between these fractures and long-term bisphosphonate use and, although the risk is low, we want to make sure that people know about the warning signs.”
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Fosamax has come under scrutiny recently due to an increasing number of reports of low-trauma bone breaks among Fosamax users, usually involving the thigh bone or femur, which is one of the strongest bones in the human body.
In a review of previous research on Fosamax thigh fractures, the task force found that there was enough evidence to lend a “biological plausibility” to a connection between the long-term use of Fosamax and other bisphosphonates and sudden femur fractures. The bone specialists found that the fractures were still very rare, especially when compared to the number of other bone breaks that are prevented by the use of bisphosphonates.
Despite that, the researchers said that there is a concern that a lack of awareness and underreporting of Fosamax femur fractures is hiding the true number of bone breaks. If the FDA were to act on the researchers’ calls for femur fracture label warnings, other drugs that would get the warning would include Roche’s Boniva, Novartis’s Reclast and Warner Chilcott’s Actonel.
In addition to the label warnings, the task force is calling for the medical and scientific community to develop specific diagnostic and procedural codes be developed to better identify the clinical and genetic risk factors that might cause Fosamax fractures, as well as the best methods to treat these breaks.
Fosamax (alendronate sodium), Boniva (ibandronate) and Reclast (zoledronic acid), are all members of a class of drugs known as bisphosphonates, which are prescribed for treatment of osteoporosis. Fosamax, which is the most widely used of the three medications, was approved by the FDA in October 1995, and has been used by more than 20 million people. The drug generated over $3 billion in annual sales for Merck before it became available as a generic last year.
A number of Fosamax thigh bone fracture lawsuits have been filed against Merck alleging that the drug maker failed to adequately research their medication or warn users about the risk of the bone breaks. The drug maker also already faces hundreds of lawsuits over Fosamax jaw side effects, involving a rare condition known as osteonecrosis of the jaw (ONJ), which cause portions of the jaw to decay or die.
ReginaOctober 2, 2010 at 6:11 pm
My 83 year old mother suffered a shattered femur that required a rod and plates after she fell going down a step. She is now in critical care after the surgery. She has been taking Fosamax for 10 years. She had her cane with her and the step was only about 2-3" high. We were avid about her taking this medication to prevent a possible broken hip in the future. I hope everyone that has suffered this[Show More]My 83 year old mother suffered a shattered femur that required a rod and plates after she fell going down a step. She is now in critical care after the surgery. She has been taking Fosamax for 10 years. She had her cane with her and the step was only about 2-3" high. We were avid about her taking this medication to prevent a possible broken hip in the future. I hope everyone that has suffered this will write about it.
"*" indicates required fields
More Top Stories
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.
The new federal judge overseeing all talcum powder lawsuits has called for a Science Day to educate the court ahead of planned Daubert hearings which could decide if bellwether test trials can move forward.